• Tamoxifen side effects

    Asked by Valentinegirl on Tuesday, February 26, 2013

    Tamoxifen side effects

    I finished chemo on 11/1, and my hair is finally growing back. I was hoping that I may be able to ditch my wig by April, but I've been reading that tamoxifen may cause hair loss. This is depressing. I am starting the tamoxifen tomorrow, and I am dreading it. Have others experienced this side effect? Have others NOT experienced this side effect? Thanks!

    18 Answers from the Community

    18 answers
    • megdodge's Avatar

      Hi valentine girl, I have been on tamoxifen since dec 2012. I have not had and have not heard of this side effect. My last chemo was sept 12 of 2012 and my hair is coming back pretty good. Good luck to you and stay positive in the fight.

      over 3 years ago
    • nancyjac's Avatar

      I took tamoxifen for 5 years and never had any hair loss and have never seen any reliable evidence indicating hair loss as a possible side effect.

      over 3 years ago
    • Netsy's Avatar

      I will start tamoxifen soon and was not told hair loss is a side effect. I also have a good friend that has been on it for over 2 years and has not had hair loss

      over 3 years ago
    • karen1956's Avatar

      I had hair thinning of Aromasin (but not loss) but not on the other AI's or tamox....

      over 3 years ago
    • Baldredhead's Avatar

      Embrace your hair! (don't suppose that's actually physically possible, but you know what I mean).....I was on tamoxifen for years....NO hair loss from that! No fear!

      over 3 years ago
    • goldenlady921's Avatar

      Hi Valentinegirl, I have been on tamoxifen since Dec 2012 and have not really had any side effects. My sister has been on it for years and has not experienced hair loss or thinning. That is a side effect I had not heard of. Be blessed

      over 3 years ago
    • pll's Avatar

      I took Tamoxifen for 5 years (following chemo). I didn't have any add'l hair loss. Honestly, I haven't heard of hair loss as a Tamoxifen side effect. must be pretty rare. good luck!

      over 3 years ago
    • LeslieR's Avatar

      Valentinegirl, I have experienced hair loss from Tamoxifen. Last treatment was 3/2012. I used to have a thick head of hair. My hair has come back but is still, after a year, baby fine and very, very thin on top. I have a shorter hair style now to cover the thinning. But, hey, at least I do have hair... I'm feeling fantastic... and I'm living life!!!

      over 3 years ago
    • Nomadicme's Avatar

      I'm on Tamoxifen, 1yr 5 months now. No hair loss whatsoever. I have read that women's hair thins with age, and this is hormone related, so perhaps that's what has happened to some? If that's the case Rogaine should help (I've also heard good reviews about Nioxin hair products).

      over 3 years ago
    • Nellie's Avatar

      I finished chemo on 10/31/12 and started tamoxifen on 1/11/13 and so far so good. Hair is growing back nicely and everywhere else. I also dreaded it, but you don't know until you try it how it will affect you. Best of luck to you!!!!

      over 3 years ago
    • carter4's Avatar

      Your hair might thin a little from menopause ! My did not. been on for a year now. bad hot flashed though!!

      over 3 years ago
    • SuzanneV's Avatar

      My hair started to thin before I went on ,Tamoxifin and since I am taking it, had no more hairloss as I did the time before. Stress is the main culprit! Exercise and eat healthy in order to feel less stressed, it all helps to grow through this breast cancer journey.

      over 3 years ago
    • Msreje's Avatar

      Hello Valentinegirl, I too finished chemo in November and started Tamoxifen immediately after. My hair is growing back nicely. My hair was never one to grow fast, I could go for months without a hair cut. I am so so happy that it is coming back. I have enough hair to go out without a hat but I am still not comfortable, I will wait another month.
      Another side effect of the tamoxifen is difficulty loosing weight.My oncologist confirmed it. I gained a lot of weight since May- mastectomy and reconstruction- and I am fighting hard to loose those pounds. I joined Weight Watchers and I have lost weight but not as much as I should have. I guess things are just going to be harder for me. I am not complaining, I am fighting hard and will continue to due so for a long long time.

      over 3 years ago
    • Sunnydays' Avatar

      I've been on Tamoxifen 1 1/2 years and have not experienced hair loss or any other side effects. Hot flashes come and go but seem to have gone away, for the most part. There were so many side effects I read about that really frightened me but I've experienced none of them. Important to remember that they only happen to a few people. Hopefully the benefits will outweigh the potential side effects. All the best!

      over 3 years ago
    • unowhoandwhy's Avatar

      I've heard of it thinning, but not losing hair. I recommend taking Biotin w/silica. I've been on it a few years & my hair is much fuller & softer (and my skin isn't as dry!). You can usually find the Biotin/Silica combo in a good Hair, Skin & Nails Formula in the vitamins & supplements aisle.

      over 3 years ago
    • debco148's Avatar

      I started Tamoxifen in November and so far NO side effects. Someone told me to take the pill at night, so I planned 10pm each night, by 11pm I'm nice and tired. Perfect timing! Feel good upon waking. I do make sure I get lots of fluids in and fruits and veggies. Had a slight constipation and that is fine now with more fluids. I also make sure I get in good exercise and take my magnesium. No hot flashes as a result. I've sort of felt minor ones come on, but they pass very quickly. Granted we are all different, but as long as you take care of yourself, exercise, each whole real foods etc and get rest you should be fine. My hair is very thick and wavy by the way, have had 2 trims since it's grown in (finished chemo in Aug) I also take Biotin at the suggestion of my stylist (my Onc approved it too). This helps restore hair and nails from any chemo damage and creates healthy looking hair.

      over 3 years ago
    • amykey1969's Avatar

      I have been on Tamoxifen for about a year and a half now. My hair has grown back just fine. I had curly, fine hair before and now it is straight, fine. They say you get the opposite from what you had before. The only downside of Tamoxifen, for me, is the hot flashes. Hope you are feeling well and good luck!!

      over 3 years ago
    • Rox's Avatar

      No hair loss here. I've been on tamoxifen for 2.2 years and I have absolutely no hair loss. No weight gain either. I've had hot flashes and a lot of sweating, but then again, I'm at that age:)

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.